Woman’s face smells like ‘rotten skin’ after using this topical treatment

31-year-old Bethany Norman had been struggling with eczema for years, but didn’t realise that the treatment she was prescribed was only making things worse.

Woman’s face smells like ‘rotten skin’ after using this topical treatment
Continue reading
Read the article

Bethany Norman had been medicating her eczema with topical steroids from the mere age of four. As a child, her eczema was pretty manageable but over the years it became a living nightmare. It turns out that there was more to the story than just a severe case of eczema—it was actually her medication that was making things worse.

Eczema

Bethany's condition hit breaking point in 2019. She had forgotten to take an emollient cream she uses for dryness when she went on a trip but found that her skin was reacting like crazy from withdrawal. She said:

I thought it was due to not having the usual products I relied on at the time but over the next few months I was noticing sporadic flares with more severe symptoms that I'd never experienced before.

Her situation kept getting worse throughout 2020 and despite seeking medical counsel, she received no real solutions to her problem. Instead she was prescribed with more emollients, antihistamines, and steroid creams—none of which helped her.

Topical steroid withdrawal

She then found a support group that had all the answers to her questions. The group was for individuals who were experiencing topical steroid withdrawal (TSW) and she realised that she was going through the same thing. She continued:

I was terrified – as far as I knew, I would be able to manage my skin with steroid creams for the rest of my life as I had done until then.
I had no idea of the potential dangers other than being told they can thin your skin – but even when told this by GPs, it didn’t clarify what that meant exactly and there was no mention of what symptoms to look out for.

Withdrawal from topical steroid treatment can result in itchy, red and burning skin but in Bethany’s case, her skin also started ‘oozing’ and smelling like 'rotting skin.' She said:

I couldn't stand the smell, waking up in the morning with your partner, knowing the whole room smells of rotting skin can really affect your self-esteem.

Last October she went to see a dermatologist, but was unable to find out when and if her condition will get better. Fortunately, she's been steroid-free for 11 months and says her symptoms have become more bearable over time. She is currently eight months pregnant with her first child and is hopeful that she will overcome TSW eventually.

What is TSW?

TSW occurs when you abruptly stop using a topical treatment that includes steroids after you've used it for a long period of time. As a result, you could get severe symptoms such as itching, burning, hot skin, swelling, redness, and hives.

According to The Independent Pharmacy, there is currently no uniform treatment for the condition and in several cases the application of other treatments can also aggravate the problem further. Therefore experts recommend that you seek the help of a medical professional who can give you the correct diagnosis and give you the best course of action.

A woman is suing her mother’s doctor for advising that she be born A woman is suing her mother’s doctor for advising that she be born